North Dakota, 2012Hail and Damaging Winds in North Dakota, July 24, 2012
July 24, 2012 · NWS FGF · 8 events in 4 counties and zones
Two distinct areas of thunderstorms developed across eastern North Dakota and the northwest quarter of Minnesota during the late evening of July 24th into the early morning of the 25th. The first ran along the U.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $300,000
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two distinct areas of thunderstorms developed across eastern North Dakota and the northwest quarter of Minnesota during the late evening of July 24th into the early morning of the 25th. The first ran along the U. S. Highway 2 corridor from Devils Lake to Grand Forks to Fosston, while the second ran along and just south of the Interstate 94 corridor from Kathryn to Kindred to Barnesville. Roughly one to two inches of rain fell along the U. S. Highway 2 corridor while three to six inches of rain fell along the Interstate 94 corridor. Since the area was in the middle of a D2 drought, per the U. S. Drought Monitor, the rain did not have a big effect on area rivers. Most of the severe weather occurred along the Interstate 94 corridor, with some large hail and strong winds gusts reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 24, 6:17 PM CST, 2 hours 48 minutes earlier.
Area forecast discussion, Jul 24, 6:17 PM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
717 PM CDT TUE JUL 24 2012
.DISCUSSION...
THE MAIN CHALLENGE WILL BE THUNDERSTORMS AND POTENTIAL SEVERE
WEATHER OVERNIGHT. A WELL DEFINED SFC WARM FRONT STRETCHES FROM LOW
PRESSURE SOUTH OF KPIR INTO NE SD...WITH 70 DEWPOINTS. THE 00Z KABR
SOUNDING IS WELL CAPPED...SO IT APPEARS THAT BEST SEVERE THUNDERSTORM
POTENTIAL MAY BE JUST TO THE NORTH IN OUR FA. THE LATEST NEAR TERM
MODELS ALL DEVELOP A 30-40KT LLJ THAT SHOULD FOCUS CONVECTION INTO
EASTERN ND BY 03Z...THEN MOVE AN MCS EAST INTO WC MN OVERNIGHT.
GIVEN THE VERY HIGH PWATS AROUND 2 INCHES AND AMPLE
INSTABILITY/SHEAR...A SEVERE MCS IS POSSIBLE. THE BEST FORCING
SHOULD BE ALONG AND SOUTH OF THE INTERSTATE 94 CORRIDOR...SO WILL
MENTION SEVERE HERE. THERE WILL BE MORE SYNOPTIC SCALE FORCING IN
THE NORTH WITH STRONG UPPER LEVEL DIVERGENCE FROM A POWERFUL UPPER
LOW IN WESTERN SASKATCHEWAN. THEREFORE...EXPECT SHOWERS AND
STORMS FOR MOST AREAS OVERNIGHT...WITH THE BEST SEVERE POTENTIAL
IN THE FAR SOUTH. GIVEN THE VERY HIGH FREEZING LEVELS...THE MAIN
SEVERE THREAT COULD BE DAMAGING WINDS IF A SEVERE MCS CAN DEVELOP.
&&
.AVIATION...
ALL MODELS SUGGEST AREA OF SHRA/TSRA MOVING INTO REGION LATER
THIS EVENING. COULD SEE MVFR/IFR CIGS/VSBY IN STRONGER STORMS.
TOUGH TO PIN POINT ANY LOWER CIGS OR VSBY BUT DID MENTION VCTS INTO
THE VALLEY LATER THIS EVENING AND OVERNIGHT. WINDS SHIFT TO THE NW
AND INCREASE BY WED AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 301 PM CDT TUE JUL 24 2012/
SHORT TERM...
QUESTION IS RAIN OVERNIGHT. MOST AREAS NEED THE RAIN AND THIS SYSTEM
LOOKS TO BRING THE BEST CHANCES FOR WIDESPREAD RAIN IN A LONG
TIME. BUT AS USUAL THE EXACT DEVELOPMENT OF ANY COMPLEXES AND
LOCATION IS STILL THE BIG QUESTION MARK. TWO AREAS OF
FOCUS...ONE IS AREA NORTH OF THE WARM FRONT WHICH IS LOCATED NR A
PIERRE- HURON- MARSHALL MN LINE AND THE OTHER IS ASSOC WITH 500 MB
VORT MAX WELL DEFINED IN WATER VAPOR TO THE WEST OF BISMARCK. NOT
AS CONCERNED ABOUT MONTANA LINE OF CONVECTION AS THINK THIS WILL
DISSIPATE AS IT MOVES EAST AND THEN NORTHEAST.
MODELS ALL HAVE TO VARYING DEGREES A TSTM COMPLEX OVER SRN OR
CNTRL PARTS OF ND DEVELOPING NR BIS AREA AND MOVING EAST THIS
EVENING. HPC USING GENERAL NAM/GFS BLEND HAS HEAVIEST QPF BIS-FAR
THEN TOWARD PKD/BJI. GFS FARTHER NORTH AND LIKELY TOO HEAVY WITH
QPF WITH CENTER MORE ALONG HIGHWAY TWO. POSITION OF WARM FRONT AND
LIKELY TRACK OF VORT MAX GENERALLY EAST WOULD FAVOR HEAVIEST AXIS
SOMEWHERE CLOSE TO I-94 THEN EAST INTO MINNESOTA LAKES COUNTRY.
ALTHOUGH 18Z RAP HAS HEAVIEST PCPN MORE OVER GRAND
FORKS....EARLIER RUNS PEGGED THE -8C SHOWALTERS WELL OVER FAR NE
SD AND HEAVIEST QPF MORE OVER FARGO. SEEING THESE TWO AREAS ON
RADAR ATTM THOUGH ECHOES ARE PRETTY WEAK. ONE BAND OF ELEVATED
ACTIVITY KMSP AREA TO NR ABERDEEN THEN UP TO BISMARCK-DICKINSON
WHERE THE VORT MAX ACTIVITY TAKES OVER. SPC MESO PAGE SHOWS 5000
J/KG NR WARM FRONT AND LITTLE CAP AS DEW PTS POOL IN THE LOW 70S
TO OUR SOUTH. WOULD LIKE TO SEE A BETTER 850 MB JET TONIGHT WITH
INDICATIONS OF A 35KT JET WITH BEST CONVERGENCE FARGO-PARK RAPIDS
AREA. HOWEVER...IN GRIDDS WILL EXPAND LIKELY POPS NORTHWARD TO
COVER MOST OF THE FCST AREA AS DO EXPECT AT LEAST SOME RAIN ALL
AREAS....MOSTLY 03Z-08Z IN ND AND THEN 06Z-12Z IN NW/WCNTRL MN.
PWATS OVER 2 INCHES IN SE ND INTO MN LAKES COUNTRY SO HVY RAIN
THREAT THERE...BUT CONDITIONS ARE VERY DRY SO FLOODING NOT AN
ISSUE OUTSIDE OF URBAN ISSUES THAT MAY DEVELOP.
WEDNESDAY WILL SHOW UPPER LOW OVER MANITOBA AND A FAIRLY GOOD DRY
PUSH EASTWARD THRU 18Z WITH TROUGH PASSING THRU. KEPT SOME CHC
POPS IN THE ERN FCST AREA INTO THE AFTN AS DRIEST AIR MAY NOT
QUITE MAKE IT THAT FAR EAST. ALSO MAINTAINED SOME LOW POPS IN THE
AFTN OVER FAR NRN RRV CLOSER TO COOL POOL ALOFT. HOWEVER....LIFTED
AND SHOWWALTERS INDICATE A PRETTY STABLE ENVIRONMENT IN DRY SLOT
SOUTH OF UPPER LOW...SO POPS MAY BE A BIT TOO MUCH. LOOKS WARM
WITH SOME AFTN CU WITH HIGHS IN THE 80S. KEPT LOW POPS WED NIGHT
FOR CONFIDENCE IS THIS PERIOD FOR PRECIP IS QUITE LOW.
UPPER LOW WILL DRIFT SOUTHEAST INTO NE MN AND THE GREAT LAKES
REGION THU-THU NIGHT. COOL POOL ALOFT WILL DROP INTO MINNESOTA
ALONG WITH LIKELY ASSOC SHOWER/THUNDERSTORM ACTIVITY...MAINLY RRV
AND EASTWARD DURING THE DAY ON THURSDAY. ANY ACTIVITY WILL
DIMINISH EARLY THU EVE THEN HIGH PRESSURE WILL BRING CLEARER SKY
FOR OVERNIGHT THU NIGHT AND FRIDAY.
LONG TERM FRI NIGHT-MON.
FOLLOWING UPPER LOW PASSAGE MID LEVEL RIDGING WILL GRADUALLY BUILD
THROUGH THE PERIOD. MODEL DIFFERENCES INVOLVE TIMING OF ANY SHORT
WAVE ENERGY CRESTING RIDGE AND RELATED PCPN CHANCES. AT THIS POINT
SATURDAY NIGHT-SUNDAY LOOKS TO FAVORED TIME FOR WAVE AND RELATED
SURFACE TROUGH PASSAGE AND RAIN CHANCES. WITH RISING
HEIGHTS/THICKNESS TEMPERATURES WILL GRADUALLY RISE THROUGH THE
PERIOD.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
DK
Hazardous weather outlook, Jul 24, 5:43 AM CST, 15 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
643 AM CDT TUE JUL 24 2012
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-251145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
643 AM CDT TUE JUL 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS MORNING IN
SOUTHEASTERN NORTH DAKOTA ALONG THE SOUTH DAKOTA BORDER INTO WEST
CENTRAL MINNESOTA. THE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT
LIGHTNING AND DOWNPOURS OF OVER A HALF AN INCH ARE POSSIBLE.
ADDITIONAL THUNDERSTORMS WILL MOVE INTO THE AREA FROM THE WEST
TONIGHT...AND SOME OF THE STORMS COULD BE SEVERE. THE BIGGEST
THREAT FOR SEVERE WEATHER WILL BE SOUTH AND WEST OF A LANGDON TO
PARK RAPIDS LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY THREAT...MAINLY AFTER 7 PM THIS EVENING. SOME LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE IN SOME AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO
WEDNESDAY AND THURSDAY AS AN UPPER LEVEL STORM SYSTEM MOVES FROM
CANADA INTO THE UPPER MIDWEST. EXACT SEVERITY IS STILL
UNCERTAIN...SO STAY TUNED FOR FURTHER UPDATES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.
JR
Hail, Ransom
- When
- July 24, 9:05 PM CST to 9:20 PM CST
- Where
- Ransom County, 4.19 mi NW of Lisbon Muni Arpt to 3.74 mi NNW of Lisbon Muni Arpt
- Measured
- 1.25 in hail
- Crop damage
- $300,000
- Reported by
- Public
- Coordinates
- 46.500, -97.770
Nickel to half dollar sized hail fell in a roughly mile wide and three mile long swath extending from northwest Tuller Township into southern Moore Township. The hail resulted in a roughly 30 to 40 percent crop loss.
Hail, Ransom
- When
- July 24, 9:35 PM CST to 9:40 PM CST
- Where
- Ransom County, 2.28 mi SSW of Enderlin Arpt
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 46.590, -97.640
Penny to ping pong ball sized hail fell across west central Liberty Township.
Hail, Cass
- When
- July 24, 9:58 PM CST
- Where
- Cass County, 0.94 mi W of Riverside
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 46.870, -96.900
Hail, Ransom
- When
- July 24, 9:58 PM CST to 10:05 PM CST
- Where
- Ransom County, 2.28 mi SSW of Enderlin Arpt
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 46.590, -97.640
A second wave of large hail fell across west central Liberty Township.
Hail, Barnes
- When
- July 24, 10:10 PM CST
- Where
- Barnes County, 3.79 mi W of Eastedge
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 46.650, -98.010
Penny to walnut sized hail fell along with very heavy rain across southern Oak Hill Township. Some smaller hail had fallen roughly a half hour earlier.
Hail, Cass
- When
- July 24, 10:17 PM CST
- Where
- Cass County, 2.07 mi S of (Far)hector Intl Arp
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 46.890, -96.820
Thunderstorm Wind, Grand Forks
- When
- July 24, 10:25 PM CST to 10:40 PM CST
- Where
- Grand Forks County, 6.81 mi NNW of Holmes
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.810, -97.360
Widespread and very strong winds blew through eastern Pleasant View Township. Numerous three to five inch diameter branches were broken down in shelterbelts. Screens and windows were blown out of a horse barn at one farmstead, with heavy rain flooding the interior.
Thunderstorm Wind, Grand Forks
- When
- July 24, 10:50 PM CST
- Where
- Grand Forks County, 1.66 mi NE of Thompson
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 47.800, -97.080
Numerous eight inch diameter trees were blown down from central Allendale Township into central Walle Township north of Thompson.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Pennsylvania, July 24, 20121 death · 1 injured · $10,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, July 24, 2012$268,000 · 56 kt wind · 64 events
- Hail and Damaging Winds in Ohio, July 24, 2012$54,000 · 52 kt wind · 22 events
- Damaging Winds in Illinois, July 24, 2012$29,000 · 65 kt wind · 34 events
- Hail and Damaging Winds in Ohio, July 24, 2012$115,000 · 1.75 in hail · 4 events
- Hail and Damaging Wind in North Dakota, July 24, 2012$100,000 · 2 in hail · 6 events
- Flash Flood in Arizona, July 24, 2012$100,000 · 1 event
- Flood and Damaging Winds in Indiana, July 24, 2012$60,000 · 61 kt wind · 9 events
- Tornado and Hail in Massachusetts, July 24, 2012$28,000 · EF0 · 11 events
- Damaging Winds and Lightning Strikes in South Carolina, July 24, 2012$26,000 · 55 kt wind · 11 events
- Damaging Winds in Wisconsin, July 24, 2012$20,000 · 65 kt wind · 11 events
- Heat in Kentucky, July 24 to 26, 201222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385789, 385790, 385791, 385792, 385793, 385794, 385799, 388884.